Alert archive / South Dakota / Winter Storm Watches in 2018

Winter Storm Watch 13, NWS Sioux Falls, SD

December 25, 201821 counties in South Dakota; 4 counties in Minnesota

NWS Sioux Falls, SD issued this winter storm watch at Dec 25, 2018, 3:17 AM CST for 21 counties in South Dakota; 4 counties in Minnesota. It took effect at Dec 26, 2018, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 25, 2018, 3:17 AM CST (09:17 UTC)
In effect from
Dec 26, 2018, 6:00 AM CST
Expired
Dec 26, 2018, 3:25 AM CST
In force
Issued by
NWS Sioux Falls, SD
All 25 counties

Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 70 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WWUS43 KFSD 250917
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
317 AM CST Tue Dec 25 2018

SDZ038-039-050-052>054-057>060-063-064-251730-
/O.NEW.KFSD.WS.A.0013.181226T1200Z-181228T1200Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
317 AM CST Tue Dec 25 2018

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
LATE THURSDAY NIGHT...

* WHAT...Heavy snow possible. Snow may briefly be mixed with rain
  or freezing rain on Wednesday. Total snow accumulations of 9 to
  13 inches and ice accumulations of a light glaze possible. 
  Winds could gust as high as 35 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From Wednesday morning through late Thursday night.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. Areas of blowing snow could significantly reduce 
  visibility. The hazardous conditions could impact the morning 
  or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts. 

&&

$$

MNZ071-072-080-097-SDZ040-055-056-061-062-065-066-068-069-251730-
/O.NEW.KFSD.WS.A.0013.181227T0000Z-181228T1200Z/
Lincoln MN-Lyon MN-Murray-Pipestone-Brookings-Lake-Moody-McCook-
Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-
317 AM CST Tue Dec 25 2018

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
LATE THURSDAY NIGHT...

* WHAT...Heavy snow possible. Periods of rain or freezing rain
  Wednesday night and Thursday. Total snow accumulations of 3 to 
  7 inches possible for areas from Yankton to Sioux Falls to 
  Slayton Minnesota, with 8 to 12 inches possible toward Madison, 
  Brookings, and Marshall. Ice accumulations of up to one tenth of
  an inch possible. Winds could gust as high as 35 mph.

* WHERE...Portions of east central and southeast South Dakota 
  and southwest Minnesota.

* WHEN...From Wednesday evening through late Thursday night.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. Patchy blowing snow could significantly reduce 
  visibility. The hazardous conditions could impact the morning 
  or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts. 

&&

$$
4 follow-up statements
978 
WWUS43 KFSD 251734
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
1134 AM CST Tue Dec 25 2018

SDZ038-039-050-052>054-057>060-063-064-260145-
/O.CON.KFSD.WS.A.0013.181226T1200Z-181228T1200Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
1134 AM CST Tue Dec 25 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH LATE THURSDAY NIGHT...

* WHAT...Heavy snow possible. Snow may briefly be mixed with 
  rain or freezing rain on Wednesday. Total snow accumulations 
  of 9 to 13 inches and ice accumulations of a light glaze 
  possible. Winds could gust as high as 35 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From Wednesday morning through late Thursday night.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. Areas of blowing snow could significantly reduce 
  visibility. The hazardous conditions could impact the morning 
  or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

MNZ071-072-080-097-SDZ040-055-056-061-062-065-066-068-069-260145-
/O.CON.KFSD.WS.A.0013.181227T0000Z-181228T1200Z/
Lincoln MN-Lyon MN-Murray-Pipestone-Brookings-Lake-Moody-McCook-
Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-
1134 AM CST Tue Dec 25 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING
THROUGH LATE THURSDAY NIGHT...

* WHAT...Heavy snow possible. Periods of rain or freezing rain 
  Wednesday night and Thursday. Total snow accumulations of 3 to 
  7 inches possible for areas from Yankton to Sioux Falls to 
  Slayton Minnesota, with 8 to 12 inches possible toward 
  Madison, Brookings, and Marshall. Ice accumulations of up to 
  one tenth of an inch possible. Winds could gust as high as 35 
  mph.

* WHERE...Portions of east central and southeast South Dakota 
  and southwest Minnesota.

* WHEN...From Wednesday evening through late Thursday night.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. Patchy blowing snow could significantly reduce 
  visibility. The hazardous conditions could impact the morning 
  or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
207 
WWUS43 KFSD 252117
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
317 PM CST Tue Dec 25 2018

MNZ071-SDZ040-055-260530-
/O.UPG.KFSD.WS.A.0013.181227T0000Z-181228T1200Z/
/O.NEW.KFSD.WS.W.0009.181227T0000Z-181228T1200Z/
Lincoln MN-Brookings-Lake-
317 PM CST Tue Dec 25 2018

...WINTER STORM WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM CST
FRIDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 5 to 8 inches and ice accumulations of up to one tenth of an 
  inch expected. Winds gusting as high as 35 mph.

* WHERE...In South Dakota, Brookings and Lake Counties. In 
  Minnesota, Lincoln MN County.

* WHEN...From 6 PM Wednesday to 6 AM CST Friday.

* ADDITIONAL DETAILS...Travel could be very difficult. Areas of blowing
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice will make travel very hazardous or impossible. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

SDZ038-039-050-052>054-057>060-063-064-260530-
/O.UPG.KFSD.WS.A.0013.181226T1200Z-181228T1200Z/
/O.NEW.KFSD.WS.W.0009.181227T0000Z-181228T1200Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
317 PM CST Tue Dec 25 2018

...WINTER STORM WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM CST
FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 7 to 13
  inches and ice accumulations of a light glaze expected. Winds 
  gusting as high as 35 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From 6 PM Wednesday to 6 AM CST Friday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. Areas of blowing snow could significantly reduce 
  visibility. The hazardous conditions could impact the morning 
  or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice will make travel very hazardous or impossible. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MNZ072-080-097-SDZ056-061-062-065-066-068-069-260530-
/O.CON.KFSD.WS.A.0013.181227T0000Z-181228T1200Z/
Lyon MN-Murray-Pipestone-Moody-McCook-Minnehaha-Hutchinson-Turner-
Bon Homme-Yankton-
317 PM CST Tue Dec 25 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING
THROUGH LATE THURSDAY NIGHT...

* WHAT...Heavy snow possible. Periods of rain or freezing rain
  Wednesday night and Thursday. Total snow accumulations of 2 to 7
  inches possible for areas from Yankton to Sioux Falls to
  Marshall Minnesota. Ice accumulations of up to one tenth of an 
  inch possible. Winds could gust as high as 35 mph.

* WHERE...Portions of east central and southeast South Dakota 
  and southwest Minnesota.

* WHEN...From Wednesday evening through late Thursday night.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. Patchy blowing snow could significantly reduce 
  visibility. The hazardous conditions could impact the morning 
  or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
835 
WWUS43 KFSD 260321
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
921 PM CST Tue Dec 25 2018


MNZ071-SDZ038>040-050-052>055-057>060-063-064-261130-
/O.CON.KFSD.WS.W.0009.181227T0000Z-181228T1200Z/
Lincoln MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
921 PM CST Tue Dec 25 2018

...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM WEDNESDAY TO
6 AM CST FRIDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 5 to 8 inches and ice accumulations of up to one tenth of 
  an inch expected. Winds gusting as high as 35 mph.

* WHEN...From 6 PM Wednesday to 6 AM CST Friday.

* ADDITIONAL DETAILS...Travel will likely become very difficult. 
  Areas of blowing snow could significantly reduce visibility. The
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice will make travel very hazardous or impossible.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MNZ072-080-097-SDZ056-061-062-065-066-068-069-261130-
/O.CON.KFSD.WS.A.0013.181227T0000Z-181228T1200Z/
Lyon MN-Murray-Pipestone-Moody-McCook-Minnehaha-Hutchinson-Turner-
Bon Homme-Yankton-
921 PM CST Tue Dec 25 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING
THROUGH LATE THURSDAY NIGHT...

* WHAT...Heavy snow possible. Periods of rain or freezing rain 
  Wednesday night and Thursday. Total snow accumulations of 2 to 
  7 inches possible for areas from Yankton to Sioux Falls to 
  Marshall Minnesota. Ice accumulations of up to one tenth of an 
  inch possible. Winds could gust as high as 35 mph.

* WHERE...Portions of east central and southeast South Dakota 
  and southwest Minnesota.

* WHEN...From Wednesday evening through late Thursday night.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. Patchy blowing snow could significantly reduce 
  visibility. The hazardous conditions could impact the morning 
  or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
428 
WWUS43 KFSD 260925
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
325 AM CST Wed Dec 26 2018

.A complex system will move into the central and northern Plains
today and tonight. A band of precipitation will move through 
today which will bring lighter precipitation amounts, but 2 to 4 
inches of snow will be possible in central SD as well as near 
highway 14 from Huron to Ivanhoe. Parts of southwest MN could see 
some freezing rain or sleet this afternoon and evening.

Rain will move in overnight for many locations with central SD
and highway 14 likely just cold enough to continue mixed
precipitation and snow. Some of this rain will be heavy at times 
for this time of year which could cause some problems on the
rivers in northwest IA, far southeast SD and northeast Nebraska. 
On the western edge colder air will slowly work from west to east 
late tonight into Thursday morning, bringing a transition to 
heavier snow and windy conditions.

MNZ072-261730-
/O.UPG.KFSD.WS.A.0013.181227T0000Z-181228T1200Z/
/O.EXB.KFSD.WS.W.0009.181226T2100Z-181228T1500Z/
Lyon MN-
325 AM CST Wed Dec 26 2018

...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 AM CST FRIDAY...

* WHAT...Moderate to heavy snow and blowing snow. Total snow 
  accumulations of 5 to 9 inches and ice accumulations of a light 
  glaze expected. Winds gusting as high as 35 mph Thursday.

* WHERE...Lyon MN County.

* WHEN...From 3 PM this afternoon to 9 AM CST Friday.

* ADDITIONAL DETAILS...Travel could be very difficult. Areas of 
  blowing snow could significantly reduce visibility. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice will make travel very hazardous or impossible. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

SDZ061-065-068-261730-
/O.UPG.KFSD.WS.A.0013.181227T0000Z-181228T1200Z/
/O.EXB.KFSD.WS.W.0009.181227T1500Z-181228T1800Z/
McCook-Hutchinson-Bon Homme-
325 AM CST Wed Dec 26 2018

...WINTER STORM WARNING IN EFFECT FROM 9 AM THURSDAY TO NOON CST
FRIDAY...

* WHAT...Heavy snow and blowing snow expected. Total snow
  accumulations of 4 to 9 inches expected. 1 to 2 inches will be
  possible this morning with the heavier snow Thursday. Winds
  gusting as high as 40 mph Thursday.

* WHERE...McCook, Hutchinson and Bon Homme Counties.

* WHEN...From 9 AM Thursday to noon CST Friday.

* ADDITIONAL DETAILS...Travel could be very difficult. Areas of 
  blowing snow could significantly reduce visibility. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

SDZ038-050-052-057-261730-
/O.EXT.KFSD.WS.W.0009.181226T1500Z-181228T1200Z/
Beadle-Gregory-Jerauld-Brule-
325 AM CST Wed Dec 26 2018

...WINTER STORM WARNING NOW IN EFFECT FROM 9 AM THIS MORNING TO
6 AM CST FRIDAY...

* WHAT...Heavy snow and blowing snow expected. Total snow
  accumulations of 8 to 16 inches expected. Winds gusting as high
  as 40 mph late tonight into Thursday. The heaviest snow should 
  be tonight.

* WHEN...From 9 AM this morning to 6 AM CST Friday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. Areas of blowing snow could significantly reduce 
  visibility. The hazardous conditions could impact the morning 
  or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MNZ071-SDZ039-040-261730-
/O.EXT.KFSD.WS.W.0009.181226T2100Z-181228T1500Z/
Lincoln MN-Kingsbury-Brookings-
325 AM CST Wed Dec 26 2018

...WINTER STORM WARNING NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 AM CST FRIDAY...

* WHAT...Heavy snow and blowing snow expected. Total snow
  accumulations of 6 to 12 inches expected with the heavier
  amounts tonight. Winds gusting as high as 40 mph on Thursday.

* WHEN...From 3 PM this afternoon to 9 AM CST Friday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. Patchy blowing snow could significantly reduce 
  visibility. The hazardous conditions could impact the morning 
  or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

SDZ053-054-058>060-063-064-261730-
/O.EXT.KFSD.WS.W.0009.181227T0600Z-181228T1500Z/
Sanborn-Miner-Aurora-Davison-Hanson-Charles Mix-Douglas-
325 AM CST Wed Dec 26 2018

...WINTER STORM WARNING NOW IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 6 to 12
  inches expected. Winds gusting as high as 40 mph late tonight
  into Thursday.

* WHEN...From midnight tonight to 9 AM CST Friday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. Areas of blowing snow could significantly reduce 
  visibility. The hazardous conditions could impact the morning 
  or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

SDZ055-261730-
/O.EXT.KFSD.WS.W.0009.181227T1500Z-181228T1800Z/
Lake-
325 AM CST Wed Dec 26 2018

...WINTER STORM WARNING NOW IN EFFECT FROM 9 AM THURSDAY TO NOON
CST FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 8
  inches expected. Winds gusting as high as 40 mph Thursday.

* WHEN...From 9 AM Thursday to noon CST Friday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Areas 
  of blowing snow could significantly reduce visibility. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MNZ080-097-SDZ056-062-066-069-261730-
/O.UPG.KFSD.WS.A.0013.181227T0000Z-181228T1200Z/
/O.NEW.KFSD.WW.Y.0027.181227T1800Z-181228T1800Z/
Murray-Pipestone-Moody-Minnehaha-Turner-Yankton-
325 AM CST Wed Dec 26 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON THURSDAY TO NOON
CST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches
  expected. An inch or two of accumulation along with light icing
  will be possible today. Winds gusting as high as 40 mph are 
  likely on Thursday.

* WHERE...Portions of east central and southeast South Dakota 
  and southwest Minnesota.

* WHEN...From noon Thursday to noon CST Friday.

* ADDITIONAL DETAILS...Travel could be very difficult. Patchy 
  blowing snow could significantly reduce visibility. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ001-MNZ089-098-NEZ013-SDZ067-070-261730-
/O.NEW.KFSD.WW.Y.0027.181227T1800Z-181228T1800Z/
Lyon IA-Nobles-Rock-Dixon-Lincoln SD-Clay SD-
325 AM CST Wed Dec 26 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON THURSDAY TO NOON
CST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 3 inches
  expected. Winds gusting as high as 40 mph Thursday.

* WHERE...Portions of southeast South Dakota, northeast 
  Nebraska, northwest Iowa and southwest Minnesota.

* WHEN...From noon Thursday to noon CST Friday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Patchy 
  blowing snow could significantly reduce visibility. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this winter storm watch went out at Dec 24, 11:02 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Dec 24, 11:02 PM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1102 PM CST Mon Dec 24 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 358 PM CST Mon Dec 24 2018

Main concern in the short term remains the potential for fog, mid
and low stratus, and even some flurries overnight. With moist
southeast low level flow, we'll see an increase in the mid level
clouds after midnight, lowering in the early morning hours. With a
weak boundary stalled over south central SD, we could see a few
flurries develop within the mid stratus deck, but drier air just
above the surface along with weak support will keep most areas dry.
Fog will be a concern as well, with light southeast winds and
increased surface moisture beneath the inversion. Lows will mainly
reside in the low to mid 20s.

Tuesday (Christmas Day) will see fairly benign weather ahead of the
next big weather system digging across the Intermountain West. With
surface high pressure centered over Prairie Provinces of Canada,
winds will be light from the northeast. This will allow partly to
mostly cloudy skies to persist across the region. Fog and flurries
will end by late morning, while temperatures build into the upper
20s to mid 30s.

.LONG TERM...(Tuesday night through Monday)
Issued at 358 PM CST Mon Dec 24 2018

All eyes are on the potent storm system set to impact the central US
Tuesday night into Friday. Still seeing some fairly significant
differences in the models, with the ECMWF, Canadian, and GFSv3
showing similar evolution and good run to run consistency. The
operational GFS remains the fastest solution with more of an open
wave. Meanwhile the NAM is somewhere between the GFS and ECMWF with
colder temperature profiles and therefore more snowfall across
southeast SD.

Temperatures both at the surface and aloft will be the key to this
system, as a change of just a degree or two in the profile will
spell the difference between snow, rain, or freezing rain. We do
have greater confidence in the potential for mainly rainfall in
northwest Iowa into adjacent counties of Nebraska, South Dakota, and
Minnesota. Onset of the precipitation is expected to move into south
central late Tuesday night as light snow. The light snow spreads
eastward during the day on Wednesday as temperatures begin to warm.
Most areas will warm into the 30s by early afternoon, with snow
changing over to mainly rainfall. Warmer temperatures aloft will
allow precipitation to fall as rain, while the surface temperatures
could lag a bit. As a result, freezing rain may mix with the rain
and snow at times, especially in the I-90 corridor. Meanwhile the
highway 14 corridor could stay primarily snowfall. Wednesday evening
through Thursday morning will see the precipitation change over to
mainly snowfall in south central and east central SD, with mainly
rainfall in northwest Iowa and far southeast SD, while a rain, snow,
and freezing rain mix is expected in the transition between these
area. Where exactly this transition sets up remains uncertain, but
confidence is building that we will see impacts from rain (heavy at
times), snowfall, and a wintry mix in the forecast area. By Thursday
afternoon, the colder air begins expanding to the east, which will
allow precipitation to transition to entirely snow from west to east
by the evening.

Snowfall amounts are still pretty uncertain given the temperature
and track concerns. The best potential for heavy snowfall will be
across south central through east central SD where the ECMWF and
Canadian set up a well defined TROWAL on Thursday and Thursday
night. This area also has the best potential for seeing primarily
snowfall for much of the event. Amounts in excess of 6 inches is
certainly possible in the aforementioned area. Wind will also become
a concern, with strong north winds gusting to 35 or 40 mph
developing behind the exiting surface low Thursday into Friday
afternoon. Blowing snow with greatly reduced visibilities will become
a concern during this time.

Rainfall, which could be heavy at times, will also become a concern,
especially in far southeast SD, northwest Iowa and northeast
Nebraska where an inch or more of rain is possible. The frozen
ground will allow the rainfall to run-off, which could cause flooded
rivers, and ponding in low-lying areas, urban areas, and roadways.
For freezing rain concerns, we could see a light glaze for those
areas near the rain/snow transition, but right now it does not look
like more than a tenth of an inch of total ice accumulations.

Have opted to hold off on issuing headlines at this time given the
uncertainty where the heavy snowfall and rain/snow transition line
will fall. With the significant precipitation falling later
Wednesday into Thursday, will hold off on the issuance for this
package.

Did not put much focus in the forecast beyond Friday. Temperatures
look quite cold on Friday and Saturday with highs only in the teens
behind the exiting system. Dry conditions are expected Saturday and
Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1050 PM CST Mon Dec 24 2018

Area of stratus around 1000 feet agl along and east of I-29.
Expect this stratus to expand some through the overnight hours.
Where the strauts doesn't develop, there is the potential for fog,
but there is a mid level deck of clouds that should keep
visibilities from tanking too much. The mid level clouds are
coincident with the dendritic layer, so could have a few flurries
at altitude, but will be difficult to get them to the surface
because of the dry air above the surface saturation.

Winds are extremely light on Christmas day, and as such, will be a
struggle to mix out the low lying cloud cover that develops
overnight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...BT
Hazardous weather outlook, Dec 24, 4:49 AM CST, 22 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CST Mon Dec 24 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-251100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-Union-
449 AM CST Mon Dec 24 2018

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A winter storm will move across the region Wednesday into Friday with
accumulating snow and a wintry mix. Areas across south central into
east central South Dakota could see moderate to heavy snow along with
strong gusty winds as high as 35 mph. The combination of snow and
strong winds will lead to low visibility and blowing/drifting snow.
Snow, rain and mixed precipitation are possible along and east of a
line from Yankton, to Sioux Falls, to Marshall, Minnesota by
Thursday.

Storm track and local impacts will continue to change as this system
approaches. Please, continue to monitor the latest forecast,
especially if you have post-Christmas travel into the end of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 3:17 PM CSTWinter Storm WarningFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 13 more69 hr

Nearby

Winter Storm Watches in South Dakota, 2018Winter Storm Watches in Minnesota, 2018Every winter storm watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.